Senior Man, arms crossed, looks down at large assortment of prescription pill bottles, wrong medicines

Many senior citizens may be taking the wrong medicines. Those who can least defend themselves-those with cognitive difficulties or dementia-may be running the greatest risk.

Are People with Dementia Being Given the Wrong Medicines?

A study from Europe reveals that many older people with dementia are prescribed inappropriate medications (Renom-Guiteras et al, Age and Ageing, Sept. 1, 2017). More than 2,000 individuals were assessed. Roughly 60 percent of them were taking at least one unsuitable drug. Over one fourth were getting two or more such medicines.

Which Medicines May Be Inappropriate?

These drugs include powerful acid suppressing drugs called proton pump inhibitors, antipsychotic medicines, sedatives and sleeping pills, particularly benzodiazepines. People in long-term care facilities appear to be at greatest risk for receiving inappropriate medications.

Older people are at risk for the wrong medicines in the US as well as in Europe. A few years ago we got this question from a reader:

Is Mother Being Overmedicated?

Q. My mother has always been active but lately she seems to be fading. She complains about insomnia and dizziness.

Her doctor recently prescribed bupropion and she had horrible side effects: trembling, heart palpitations, double vision, weakness and constipation. As a result, I think, her insomnia trouble was exacerbated.

Her doctor did not believe the drug could be causing these problems, but he prescribed lorazepam to help her sleep. (It doesn’t help much.)

She takes simvastatin for high cholesterol, baby aspirin for her heart and Tylenol for joint pain. She is also on clorazepate for anxiety.

My main concern is whether my mother is being overmedicated. Do you have any information on how these medicines would affect an older person?

Are These the Wrong Medicines for an Older Woman?

A. The antidepressant bupropion can cause agitation along with the other symptoms your mother has experienced, including the insomnia. Prescribing a medication to treat the side effects rather than changing the medication causing the problems doesn’t make much sense to us.

Benzodizepines and Dementia:

We are particularly concerned about her taking two benzodiazepines (lorazepam and clorazepate), since these could contribute to dizziness and unsteadiness and are usually inappropriate for the elderly. An important study found that mature people taking benzodiazepines are at elevated risk of Alzheimer disease (Billioti de Gage et al, BMJ, Sept. 9, 2014). Conversely, as Alzheimer disease worsens, people are more likely to be prescribed benzodiazepines, presumably to calm them down (Tormalheto et al, International Psychogeriatrics, Oct. 2017).

Our Guide to Drugs and Older People provides information on many more drugs that can be dangerous for those over 65.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. J. David Auner
    Springfield, MO, USA
    Reply

    My aunt was doing poorly in Florida so I took my mother on a fall trip to see her in 2009. I was asked to review the meds. She had 6 OTC’s, 25 prescribed drugs with various dangerous or negating interactions and she was barely able to get out of bed. After spending an afternoon documenting what her primary care doc knew, but would not change because “specialists” had prescribed the drugs, my aunt woke up and entered the conversation. I told her she needed 2 OTC’s at most, and less than a handful of prescriptions. Her response was out of the Jefferson Airplane song – “that’s alright, those don’t do anything anyway – the good drugs are by my bed.” The medication taper was painful and required ED visits but my aunt got off most of the benzos, narcotics and sleepers as well as most of the other multi-specialty Rx mess, woke up and lived pretty well over 5 years.

  2. Lou
    Tx
    Reply

    Add donepizil.. causes nightmares and aggression. Doesn’t help with memory

  3. V
    Reply

    I wonder if seniors aren’t made to keep their blood pressure too low, especially those with mild dementia or balance problems.

  4. Geraldine
    Conn
    Reply

    I don’t know if this in line with what was said
    But I am female 86 years and recently had a TIA
    Cholesterol and trig triglycerides are perfect yet a statin was prescribed
    What do you think
    Don’t like statins and feel it’s not necessary
    Yet don’t want another TIA or worse
    Help

  5. William F. W
    mississippi
    Reply

    My druggist, far more than any of my physicians, knows the side effects and the interactions among the prescritions that I take. I am not worred. But I am worried about the ones I prescribe myself – supplements. I currently seem to fall for any sort of advertising or report that promises relief from pain, arthritis, inflammation and so on.

    I take a large number of supplements, and I don’t know anyone who can tell me if I am missing any, duplicating the ones I take, taking ones that conflict with others, and so on. Physicians are not trained in this. Locally I can’t find a naturopath, who might be able to help me. Online it’s about selling me something. Where can I get the straight dope on supplements?

    • Cheryl
      Reply

      William – You are right to be concerned about the number and possible interactions of your supplements. The best DIY resource for getting solid info is Consumer Lab — Google it. You can look up almost any supplements and get current, reliable info. At least this should help you to prune that list a little :).

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.